Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 312, NWS Nashville, TN

August 19, 1997Rutherford County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 19, 1997, 8:45 PM CDT for Rutherford County, Wilson County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1997, 8:45 PM CDT (01:45 UTC)
Expired
Aug 19, 1997, 9:30 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Rutherford County, TN, Wilson County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Aug 19, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2377 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 200146 RRA
SVRBNA
TNC149-189-200230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT TUE AUG 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...NORTHERN RUTHERFORD COUNTY...SOUTHERN WILSON COUNTY
 
AT 844 PM CDT A SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF THE
NASHVILLE AIRPORT MOVING EAST AT 20 MPH. THIS STORM WILL PRODUCE WIND
GUSTS BETWEEN 50 TO 60 MPH...HEAVY RAIN AND NEARLY CONTINUOUS LIGHTNING
AS IT MOVES THROUGH SMYRNA...LAVERGNE...WALTER HILL AND CEDARS OF
LEBANON STATE PARK.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:48 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 19, 3:48 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT TUE AUG 19 1997

SURROUNDING OFFICES NOTE...

VWP/RADIAL VELOCITIES SHOWING GOOD MID LEVEL JET NOSING THROUGH WESTERN
KY AT THIS TdIME.

SEVERE WEATHER BREAKING OUT ON THE NOSE OF THIS MID LEVEL JET ALONG
TENNESSEE...KENTUCKY BORDER WITH WALL CLOUDS BEING REPORTED.

BOYD
01

In the hours before

Local storm report, Aug 19, 5:24 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WHITE HOUSE               TN   60 MPH TSTM GUST
08/19/97   ROBERTSON                      STORM SPOTTER REPORTED
                                          WIND GUSTS AROUND 60 MPH
                                          AND PEA-SIZE HAIL JUST
                                          EAST OF WHITE HOUSE AT
                                          I-65 AND STATE ROUTE 76.
Local storm report, Aug 19, 5:25 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WHITE HOUSE               TN   60 MPH TSTM GUST
08/19/97   ROBERTSON                      STORM SPOTTER REPORTED
                                          WIND GUSTS AROUND 60 MPH
                                          AND PEA-SIZLE HAIL JUST
                                          EAST OF WHITE HOUSE AT
                                          I-65 AND STATE ROUTE 76.
Local storm report, Aug 19, 8:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
810 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    BAXTER                    TN   WIND DAMAGE
08/19/97   PUTNAM                         THUNDERSTORM WINDS DOWNED
                                          TREES AND POWERLINES
                                          AROUND BAXTER. REPORTED BY
                                          LOCAL FIRE DEPARTMENT.

0725 PM    BAXTER                    TN   .88 INCH HAIL
08/19/97   PUTNAM                         NICKEL SIZE HAIL IN
                                          BAXTER.
Local storm report, Aug 19, 8:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
816 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WHITE HOUSE               TN   60 MPH TSTM GUST
08/19/97   ROBERTSON                      STORM SPOTTER REPORTED
                                          WIND GUSTS AROUND 60 MPH
                                          AND PEA-SIZE HAIL JUST
                                          EAST OF WHITE HOUSE AT
                                          I-65 AND STATE ROUTE 76.

0710 PM    DECATURVILLE              TN   WIND DAMAGE
08/19/97   DECATUR                        THUNDERSTORM WINDS DOWNED
                                          1 LARGE TREE AND SEVERAL
                                          LARGE TREE LIMBS ALONG
                                          BROOKSY THOMPSON ROAD
                                          ABOUT 10 MILES SOUTH OF
                                          DECATURVILLE.

0725 PM    BAXTER                    TN   .88 INCH HAIL
08/19/97   PUTNAM                         NICKEL SIZE HAIL IN
                                          BAXTER.

0725 PM    BAXTER                    TN   WIND DAMAGE
08/19/97   PUTNAM                         THUNDERSTORM WINDS DOWNED
                                          TREES AND POWERLINES
                                          AROUND BAXTER. REPORTED BY
                                          LOCAL FIRE DEPARTMENT.
Local storm report, Aug 19, 8:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
816 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WHITE HOUSE               TN   60 MPH TSTM GUST
08/19/97   ROBERTSON                      STORM SPOTTER REPORTED
                                          WIND GUSTS AROUND 60 MPH
                                          AND PEA-SIZE HAIL JUST
                                          EAST OF WHITE HOUSE AT
                                          I-65 AND STATE ROUTE 76.

0710 PM    DECATURVILLE              TN   WIND DAMAGE
08/19/97   DECATUR                        THUNDERSTORM WINDS DOWNED
                                          1 LARGE TREE AND SEVERAL
                                          LARGE TREE LIMBS ALONG
                                          BROOKSY THOMPSON ROAD
                                          ABOUT 10 MILES SOUTH OF
                                          DECATURVILLE.

0725 PM    BAXTER                    TN   .88 INCH HAIL
08/19/97   PUTNAM                         NICKEL SIZE HAIL IN
                                          BAXTER.

0725 PM    BAXTER                    TN   WIND DAMAGE
08/19/97   PUTNAM                         THUNDERSTORM WINDS DOWNED
                                          TREES AND POWERLINES
 "                                         AROUND BAXTER. REPORTED BY
                                          LOCAL FIRE DEPARTMENT.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:33 PM CDTSevere Thunderstorm WarningOHXPutnam, White27 min
Aug 19, 7:50 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne25 min
Aug 19, 8:33 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Aug 20, 12:49 AM CDTSevere Thunderstorm WarningOHXOverton41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.